Wierd/altered mental state during mig... - National Migraine...

National Migraine Centre
7,791 members2,269 posts

Wierd/altered mental state during migraine attack

Bea66
Bea66

Hi, I've just had a killer of a migraine. Whilst I'm used to all sorts of strange stuff going on, this was really quite scary. I was super emotional, kept crying, and then got quite paranoid, convinced my husband was trying to poison me, to the point that I wouldn't drink anything he brought me! I often feel like I'm in an altered state, a sort of conscious coma, and I had this too, but I've never felt this kind of delerium I suppose. Has anybody else experienced anything like this? I don't take triptans or anything stronger than paracetamol and ibuprofen as I'm hyper sensitive to meds, but I've taken propranolol slow release for several years and Omeprazole for a sensitive tummy. It's taken me 4 days to get to the point of feeling well enough to write this post, and I'm still absolutely wiped out.

7 Replies
oldestnewest

Suggest you get your B12levels checked. Omeprazole is known to cause absorption problems and really shouldn't be taken for extended periods of time.

it is frequently prescribed for problems like acid reflux which can actually be a symptom of low stomach acidity as well as high stomach acidity. Low stomach acidity is another factor that can hinder B12 absorption.

Migraine like headaches are a symptom of B12 deficiency, as are other symptoms you mention, eg paranoia - though I would expect that to be more constant but may be the migraines are trriggering the right conditions to make it worse.

B12 deficiency develops very slowly - it doesn't always present with anaemia and the serum B12 test is an extremely difficult test to interpret. You can find out more on the PASoc forum

healthunlocked.com/pasoc

and this is a link to symptoms of B12 deficiency

pernicious-anaemia-society....

Bea66
Bea66 in reply to Gambit62

Hi, thanks for your reply.

I had my B12 tested recently and all good, I've had periods of anaemia in the past so very cautious about that. I should have mentioned I only take omeprazole for short periods when I have to due to a hiatus hernia. It plays up if I have a bad run of pain requiring high doses of antimflamatories.

kferrer
kferrer in reply to Bea66

I have found the B2 deficiency can be a cause of migraines. I now take 400 mg per day based on a paper I found. It does seem to have tamped down on the migraines quite a bit.

Hi Bea. Sorry to hear this. To add to what Gambit is saying, Omeprazole is a drug known to trigger migraines. Just saying! Please, bear in mind that the symptoms of low acid in the stomach are the same as the ones of high acidity. Problem is that doctors don't believe in low stomach acidity.

Propranolol has a lot of effects on the brain and I think you may need to talk to your doctor about this.

I understand what you're saying in relation to being sensitive to med. I'm the same and this is probably the main reason why I'm not getting on top of my chronic headaches/migraines. However, going through 4 days of migraines with only ibuprofen and paracetamol, is not going to help your stomach or your liver and you may end up with pain killer overuse, which will make your migraine last longer and come back quicker. Personally I find Naratriptan quite ok. Can't cope with Sumatriptan. The good thing with Naratriptan is that the effect lasts longer than with other triptans.

Good luck!

Bea66
Bea66 in reply to Chleo11

Thanks, I've been dealing with migraine for years and years and am very aware of which drugs I can and can't use. I only use Omeprazole occasionally and because I have a hiatus hernia. I've tried all the triptans but they give me palpitations. I've tried everything really! My neuro is excellent and very forward thinking. I really just wondered if anyone had experienced anything like this as it was unusual even by my standards!

Your feelings of paranoia and intense emotion suggest the neurological 'storm' going on during this particular migraine affected your temporal lobe this time round - my son has a form of mild temporal lobe epilepsy (they think, I incline to the belief its a weird form of migraine myself, especially since I have slightly weird migraine as well though not the same as him), and he has strange, random and/or strong emotions not connected with reality during an episode and afterwards, though he is fully aware they are a temporary aberration as he's had the condition for many years now. The only time he seemed 'lost' in the emotions was when he was quite young and had been given a generic form of a drug to control allergies - he spent several hours alternately growling at me (literally, like a rabid dog) or clutching me in terror at the sight of something (that wasn't there). Oddly, it was only the generic form of the drug that caused this problem - the original drug made by the company that created it caused no such problems. This episode did not seem to be part of his epilepsy, but simply a reaction to the drug which affected his temporal lobe susceptibility - he, like you, is very sensitive to a range of medications. There is a very fine line between migraine and epilepsy... not that I'm suggesting you had an epileptic attack, but many of the drugs used for epilepsy are also used for migraine; they are both not fully understood neurological conditions.

If any of the drugs you mention have been only recently started, or one of the drugs is a new generic form you've not had before (perhaps the same drug but made by a different company) or you have eaten anything unusual you've not eaten before, there might be an explanation there, but if not, assuming you are under a specialist or attend a migraine clinic, I suggest you mention this episode next time you are seen. If you are not being seen soon (or having a telephone consultation instead) I think maybe you should try to arrange an appointment.

Miriam

Bea66
Bea66 in reply to jwilliamsb

Thank you for your reply. I haven't changed any meds, I can't think of anything that may have influenced it, but who knows! I have an open appointment with my neuro, so I'll drop him an email and see if he can she'd any light on it. I've had various tests for epilepsy etc and all "within normal range"! Im wondering if maybe it's hormonal now. I'm midlife so I guess it could be that.

You may also like...